Skip to content
My WebMD Sign In, Sign Up
Really weak, dizzy, tight chest.
avatar
dizzygirl85 posted:
I'm a 24 year old girl who was walking the dog with my husband one night and found myself suddenly feeling really weak and "fuzzy," like my head was floating away from me. Upon returning home, I started shaking uncontrollably and the fuzziness felt like I was about to pass out. I also had a tightness in my chest that made it feel like I wasn't getting enough air. Not so much that I couldn't breathe, but enough to notice that it wasn't normal. I went to the ER and got all kinds of tests...an EKG, blood work, even a chest x-ray. Nothing showed up, other than my white blood cell count being slightly higher (but was the same result as an earlier test last year, so prob normal). They gave me a saline IV drip and had me drink potassium, and I felt 100% better when I left. I chalked it up to dehydration maybe. Vowed to drink lots of water.

A week later, I headed to Hawaii for a much-needed vacation. The second day, we went snorkeling and surfing, and I got a slight sunburn on my hairline. Didn't get back to have dinner until about 8:30 pm, but I had a full meal of shrimp pasta and bread. Had about two bites of carrot cake, then suddenly, wham! Fuzziness started again. Looking at the hanging lamp above the table made me feel really sick, and I broke out in a cold sweat. Drank lots of water, went home and slept. Woke up the next morning feeling exactly how I felt before I went to the ER last time. Was really worried! Family went to get the car to take me to ER again and I threw up...suddenly, symptoms GONE. Back to normal. Weak and tired, but not dizzy or nauseous or shaky. What the heck?

Pushed myself through the rest of the week, with symptoms coming on and off. Generally the most nauseous or lightheaded in morning or late night hours. Didn't feel like eating, but I tried and even made sure to drink breakfast shakes. Wondered if it could be my sinus allergies acting up? Took allergy meds and used Neti pot, seemed to help sometimes, other times still felt weak. All week I've had this tightness in my chest and just the general "something's wrong with me" feeling. Yes, I've had allergies (not the sneezing kind, more of the dizzy, congested sinus kind) and low blood sugar most of my life, but it's never hit me to this extreme before. This is two straight weeks of not feeling well, and ruining my vacation. I will be making an appointment with my MD now that I'm home (though I just moved, so this will be a brand new one), but I'm wondering if anyone else has had a similar experience or can recommend what I should tell the doctor, or what tests I might need? Could this be allergy related? I usually take a dose of generic "multi-symptom allergy/sinus" meds every day...I've tried the Claritin or similar stuff, and it only raises my blood pressure til I hear ringing. Sinus type meds are the only thing that usually works. I don't know why this is suddenly hitting me like this every day.
Reply
 
avatar
Rod_Moser_PA_PhD responded:
There are no rules in medicine that state that ALL of your symptoms must be attributed to just one cause, or that you can only have one medical issue at a time. In other words, you can have allergies, but that does not imply that your dizzy episodes are caused by allergies.

Vertigo and dizziness may be one of the most difficult medical conditions to diagnose and treat. There can be hundreds of causes, involving nearly every body system, but commonly in the inner ear. Vertigo can also arise from the brain itself. So, just because someone posts with similar symptoms, in no way implies they have the same problem.

The various tests that are performed (MRI, CT scans, ENG, etc.) are all important to help pinpoint the location of the problem. Unfortunately, a cause is often not found in many cases, so people (and their medical providers) are often left frustrated. So far, you have not had any work-up for your dizzy episodes, so this needs to be done.

Benign paroxysmal positional vertigo (BPPV) is the most common cause of vertigo. The person usually describes bouts of recurring vertigo lasting several minutes or less. Episodes may be as brief as 15 seconds. Specific movements of the head often provoke the attack, usually following a brief delay of several seconds. Patients can often indicate the specific head motion or motions, which tend to trigger an attack. Nystagmus (the rapid twitching of the eyes) is often associated with the vertigo of BPPV. Hearing loss and tinnitus are not associated with BPPV.

The second most common cause of vertigo is labyrinthitis, also termed vestibular neuronitis or vestibular neuritis. The disease is thought to be a sequel of a viral infection, like a simple cold or even the herpes virus. It is gradual in onset, reaches maximal intensity within one hour, and resolves within 24 hours. The episode is associated with nausea and vomiting. Hearing loss may or may not be seen. There is often a significant phase of dysequilibrium (balance problems) that may persist from days to months.

M?ni?re?s disease, acoustic neuromas, medication side effects, otitis media (middle ear infections), sinusitis, migraines, trauma, brainstem dysfunction, multiple sclerosis, diabetes, reactive hypoglycemia, anemia, hypovolemia (loss of blood), hypoxia (low oxygen), hyperventilation syndrome, epilepsy, heart rhythm problems and other heart disease, and various neurological disorders all can cause vertigo. There are even psychogenic causes.

Seeing an ENT specialist or neurologist that has some expertise in vertigo and balance disorders is often the best way to go. Many of these specialists are associated with large, university-based medical centers. I often recommend that patients have a consultation at this level.


Helpful Tips

Ear and throat pain
Hi, I have been experiencing a swollen tonsil for about three weeks, I went to the doctor mi first week and told him mi symptoms: sore ... More
Was this Helpful?
1 of 2 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.